Alert archive / Montana / Flash Flood Warnings in 2022

Flash Flood Warning 2, NWS Great Falls, MT

August 24, 2022Broadwater County, Meagher County, Montana

NWS Great Falls, MT issued this flash flood warning at Aug 24, 2022, 10:23 PM MDT for Broadwater County, Meagher County, Montana. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 10:23 PM MDT (04:23 UTC)
Expired
Aug 24, 2022, 11:55 PM MDT
In force
92 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Flood severity
None

Counties Broadwater County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 106 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 4.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2022-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2022-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1213 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

769 
WGUS55 KTFX 250423
FFWTFX
MTC007-059-250715-
/O.NEW.KTFX.FF.W.0002.220825T0423Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Great Falls MT
1023 PM MDT Wed Aug 24 2022

The National Weather Service in Great Falls has issued a

* Flash Flood Warning for...
  Northeastern Broadwater County in southwestern Montana...
  West central Meagher County in central Montana...

* Until 115 AM MDT.

* At 1021 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain of 0.5 inch to 1 inch per hour across the warned area. 
  Flash flooding is expected to begin shortly.

* Flash flooding will remain over mainly rural areas of northeastern 
  Broadwater and west central Meagher Counties in the Big Belt 
  Mountains. Excessive rainfall over the Woods Creek burn scar will 
  result in debris flow. The debris flow can consist of rock, mud, 
  vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

&&

LAT...LON 4648 11104 4641 11118 4646 11128 4652 11133
      4651 11138 4651 11146 4657 11150 4667 11129

$$

Moldan
1 follow-up statement
010 
WGUS75 KTFX 250555
FFSTFX

Flash Flood Statement
National Weather Service Great Falls MT
1155 PM MDT Wed Aug 24 2022

MTC007-059-250605-
/O.CAN.KTFX.FF.W.0002.000000T0000Z-220825T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Broadwater MT-Meagher MT-
1155 PM MDT Wed Aug 24 2022

...FLASH FLOOD WARNING FOR WEST CENTRAL MEAGHER AND NORTHEASTERN 
BROADWATER COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 600 AM MDT Thursday for 
portions of central, north central, southwest, and west central 
Montana.

LAT...LON 4648 11104 4641 11118 4646 11128 4652 11133
      4651 11138 4651 11146 4657 11150 4667 11129

$$

Moldan

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 8:05 PM MDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 24, 8:05 PM MDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
805 PM MDT Wed Aug 24 2022

.SYNOPSIS...

Showers and thunderstorms will re-develop across much of
north-central and southwest Montana late this afternoon and evening
and continue through tonight across portions of north-central
Montana. A few strong to severe storms with hail and gusty winds are
possible through early this evening with the primary threat from
storms being locally heavy rain and lightning. Additional rounds of
showers and thunderstorms are expected through Friday before a
drying and warming trend develops this weekend through much of next
week.

&&

.UPDATE...

Numerous slow moving showers and thunderstorms continue to
propagate across Southwest Montana in a northeastward direction
into Central/North-central Montana, producing small hail,
frequent lightning, and heavy rainfall, and are expected to
continue through the overnight hours. Only alteration made to the
current grids was to increase PoPs coverage to account for the
aforementioned showers and thunderstorms. Otherwise, the forecast
describes the situation well. - Pierce

&&

.AVIATION...

520 PM MDT Wed Aug 24 2022 (25/00Z TAF period)

Scattered to numerous showers and thunderstorms will prevail over
much of the forecast area through the TAF period under a moist and
unstable weather regime. VFR conditions will largely prevail outside
of the shower/storm activity, with conditions possibly dropping as
low as IFR at times in heavier showers/storms. Gusty winds will be
most likely through this evening from KBZN south as there is more
dry air in the sub-cloud layer, at least initially.

&&

.PREV DISCUSSION...
/ISSUED 520 PM MDT Wed Aug 24 2022/

Regional satellite imagery early this afternoon shows an upper level
low centered across eastern WA with diffluent flow downstream across
the Northern Rockies and MT. Farther southwest another embedded
shortwave disturbance was moving into western NV. Widespread clouds
and isolated showers were ongoing across north-central MT early this
afternoon with mainly clear skies across SW MT and ID leading to
cumulus cloud initiation over the mountains. The overall forecast
has not changed significantly with the upper level low slowly moving
east across the Northern Rockies and MT through Friday with main
forecast concerns through the next several days revolving around
impacts from daily thunderstorm activity through Friday, including
the potential for some strong to isolated severe storms later this
afternoon and evening, and an ongoing risk for locally heavy rain
with some storms due to the anomalous moisture lingering across the
area.

Daytime heating across SW MT will lead to thunderstorm development
with moderate instability (CAPE 1000-2000J/kg) expected late this
afternoon across central and northern portions of SW MT. This in
combination with modest wind shear of around 30kts could support a
few strong to isolated severe thunderstorms across these areas
through early this evening. In addition to lightning and locally
heavy rainfall, hail and damaging wind gusts will be possible with
the isolated stronger storms. Further north, instability and shear
is weaker but will still support thunderstorms, likely with slower
movement and heavy rain potential, initially north along the
continental divide late this afternoon, shifting east across north-
central MT this evening and overnight. Locally heavy rain is likely
with any storms , with some areas along the Rocky Mtn front already
having received some significant precipitation in previous days
leading to higher susceptibility to impacts from additional rain and
a Flood Watch is in effect through tonight. Several hi-
res/convection allowing models are depicting a cluster of stronger
storms moving northeast across Jefferson, Broadwater, Lewis and
Clark and Meagher  counties this evening and this trend is noted on
several runs. With several susceptible burn scars in the Elkhorn and
Big Belt mountains from 2021 wildfires, will expand the Flood Watch
to these countries as well. Thunderstorm activity across central and
north-central MT will likely continue through tonight as additional
lifting arrives with the shortwave disturbance front NV lifting NE
across the area late tonight. Looking ahead through Thursday and
Friday, seasonal temperatures and daily thunderstorm chances
continue with primary concern being the potential for locally heavy
rain in addition to lightning with somewhat lesser thunderstorm
coverage. Hoenisch

Saturday and Sunday will be quieter for North Central Montana with a
chance of isolated showers for Southwest Montana as the weather
system moves out of our region. For Monday through Wednesday next
week, surface high pressure returns with upper level ridging
bringing dry conditions across our region. Above average
temperatures return through midweek with warm afternoon high
temperatures. Webb

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  56  80  55  81 /  70  60  60  40
CTB  55  73  52  79 /  70  80  60  30
HLN  59  83  56  83 /  80  70  50  40
BZN  55  84  51  81 /  60  50  50  30
WYS  45  76  41  74 /  80  50  40  30
DLN  51  83  49  79 /  70  60  30  20
HVR  58  80  57  83 /  40  70  70  40
LWT  55  76  52  78 /  60  50  70  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Aug 24, 7:02 PM MDT, 3 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
702 PM MDT Wed Aug 24 2022

MTZ015-052-250145-
Madison MT-Jefferson MT-
702 PM MDT Wed Aug 24 2022

...Strong thunderstorms will impact portions of northwestern Madison
and southwestern Jefferson Counties through 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Divide to 11 miles
southwest of Silver Star to near Twin Bridges. Movement was northeast
at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Twin Bridges, Silver Star and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4570 11253 4576 11250 4574 11247 4575 11219
      4585 11243 4587 11241 4591 11242 4599 11235
      4558 11198 4537 11239 4565 11263
TIME...MOT...LOC 0102Z 208DEG 18KT 4568 11255 4561 11249 4547 11237

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 24, 7:08 PM MDT, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Great Falls MT
708 PM MDT Wed Aug 24 2022

MTZ055-250145-
Gallatin MT-
708 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of south central
Gallatin County through 745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm near
West Yellowstone, moving northeast at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
West Yellowstone, Yellowstone Village and Targhee Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4461 11124 4462 11122 4465 11127 4469 11128
      4495 11115 4493 11109 4461 11110 4457 11114
TIME...MOT...LOC 0108Z 208DEG 18KT 4468 11117

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 24, 7:18 PM MDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Great Falls MT
718 PM MDT Wed Aug 24 2022

MTZ008-250200-
Beaverhead MT-
718 PM MDT Wed Aug 24 2022

...Strong thunderstorms will impact portions of northwestern
Beaverhead County through 800 PM MDT...

At 717 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles west of Divide to 22 miles north of
Jackson to near Wisdom to near Gibbonsville. Movement was northeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wisdom, Dewey and Wise River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4581 11375 4588 11354 4594 11351 4580 11343
      4575 11336 4581 11333 4588 11318 4588 11310
      4581 11300 4577 11281 4576 11281 4553 11293
      4544 11377 4550 11376 4552 11383 4559 11380
      4563 11386
TIME...MOT...LOC 0117Z 202DEG 23KT 4569 11303 4568 11328 4562 11350
4549 11385

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 24, 7:38 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Great Falls MT
738 PM MDT Wed Aug 24 2022

MTZ015-052-250230-
Madison MT-Jefferson MT-
738 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of northwestern Madison
and southern Jefferson Counties through 830 PM MDT...

At 738 PM MDT, Doppler radar was tracking a strong thunderstorm over
Silver Star, or 18 miles north of Sheridan, moving north at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Whitehall, Silver Star, Cardwell and Waterloo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4575 11246 4575 11219 4577 11226 4579 11228
      4583 11240 4585 11243 4587 11241 4591 11241
      4609 11237 4602 11167 4557 11213 4565 11248
TIME...MOT...LOC 0138Z 201DEG 19KT 4573 11227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

CMC
Special weather statement, Aug 24, 9:15 PM MDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Great Falls MT
915 PM MDT Wed Aug 24 2022

MTZ053-055-250345-
Broadwater MT-Gallatin MT-
915 PM MDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southern Broadwater
and northwestern Gallatin Counties through 945 PM MDT...

At 915 PM MDT, Doppler radar was tracking a strong thunderstorm near
Three Forks, or 24 miles northwest of Bozeman, moving northeast at 25
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Three Forks, Manhattan, Logan, Trident, Menard, Madison Buffalo Jump
State Park and Missouri Headwaters State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4574 11146 4588 11164 4615 11130 4595 11104
TIME...MOT...LOC 0315Z 227DEG 23KT 4586 11147

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Moldan
Local storm report, Aug 24, 10:04 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1004 PM MDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 PM     TSTM WND GST     BELGRADE                45.78N 111.17W
08/24/2022  M62 MPH          GALLATIN           MT   ASOS

            ASOS STATION KBZN BOZEMAN YELLOWSTONE
            AIRPORT.

&&

MOLDAN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:19 PM MDTSpecial Weather StatementTFXMadison41 min
Aug 24, 6:26 PM MDTSpecial Weather StatementTFXBeaverhead49 min
Aug 24, 7:02 PM MDTSpecial Weather StatementTFXSilver Bow43 min
Aug 24, 7:08 PM MDTSpecial Weather StatementTFX37 min
Aug 24, 7:18 PM MDTSpecial Weather StatementTFXDeer Lodge42 min
Aug 24, 7:38 PM MDTSpecial Weather StatementTFXJefferson52 min
Aug 24, 9:15 PM MDTSpecial Weather StatementTFXBroadwater30 min
Aug 24, 9:57 PM MDTSevere Thunderstorm WarningTFXGallatin30 min
Aug 24, 10:26 PM MDTSevere Thunderstorm WarningTFXGallatin, Meagher25 min
Aug 24, 11:55 PM MDTAreal Flood AdvisoryTFXBroadwater, Meagher74 min
Aug 25, 12:50 AM MDTAreal Flood AdvisoryTFXCascade2 hr
Aug 25, 2:44 AM MDTAreal Flood AdvisoryTFXFergus, Judith Basin4 hr
Aug 25, 2:37 PM MDTSpecial Weather StatementTFXBeaverhead38 min
Aug 25, 3:00 PM MDTSpecial Weather StatementTFXBroadwater45 min
Aug 25, 3:09 PM MDTSpecial Weather StatementTFXPondera36 min
Aug 25, 3:42 PM MDTSpecial Weather StatementTFXPondera48 min
Aug 25, 3:43 PM MDTSpecial Weather StatementTFXBeaverhead47 min
Aug 25, 3:54 PM MDTSpecial Weather StatementTFXBroadwater51 min
Aug 25, 4:06 PM MDTSpecial Weather StatementTFXBeaverhead24 min
Aug 25, 4:08 PM MDTSpecial Weather StatementTFXDeer Lodge37 min
Aug 25, 4:14 PM MDTSpecial Weather StatementTFXBroadwater46 min
Aug 25, 4:14 PM MDTSpecial Weather StatementTFXBroadwater46 min
Aug 25, 4:26 PM MDTAreal Flood AdvisoryTFXLewis and Clark, Pondera, Teton36 min
Aug 25, 4:33 PM MDTAreal Flood AdvisoryTFXBeaverhead3 hr
Aug 25, 4:39 PM MDTSevere Thunderstorm WarningTFXBeaverhead25 min
Aug 25, 4:47 PM MDTSevere Thunderstorm WarningTFXBeaverhead43 min
Aug 25, 4:54 PM MDTSpecial Weather StatementTFXBroadwater36 min
Aug 25, 5:02 PM MDTFlash Flood WarningTFXLewis and Clark, Pondera, Teton3 hr
Aug 25, 5:06 PM MDTSevere Thunderstorm WarningTFXBroadwater24 min
Aug 25, 5:09 PM MDTSpecial Weather StatementTFXJefferson36 min
Aug 25, 5:26 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 25, 5:31 PM MDTSpecial Weather StatementTFXMadison29 min
Aug 25, 5:34 PM MDTSpecial Weather StatementTFXMeagher26 min
Aug 25, 5:37 PM MDTSevere Thunderstorm WarningTFXTeton53 min
Aug 25, 5:38 PM MDTSpecial Weather StatementTFXBroadwater37 min
Aug 25, 5:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 25, 5:51 PM MDTSevere Thunderstorm WarningTFXMeagher24 min

Nearby

Flash Flood Warnings in Montana, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.